South Carolina, 2009

Damaging Wind in South Carolina, May 5, 2009

May 5, 2009 · NWS CHS · 1 event in 1 county or zone

A stalled front across the South provided a triggering mechanism for scattered showers and thunderstorms in a moderately unstable airmass over portions of South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stalled front across the South provided a triggering mechanism for scattered showers and thunderstorms in a moderately unstable airmass over portions of South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 5, 12:39 PM EST, 33 minutes earlier.

Area forecast discussion, May 5, 12:39 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT TUE MAY 5 2009

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
FRONT MAY MOVE INTO THE SOUTHEAST STATES DURING THE LATE WEEK
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PUTS A SFC LOW OVER ERN TN/WRN NC WITH ITS ASSOCIATED
WMFNT EXTENDING EWD ALONG THE NC/SC BORDER AND ITS ASSOCIATED
CDFNT EXTENDING SWWD THROUGH NRN GA...CENTRAL AL AND SW MS. IN THE
UPPER LEVELS...PER WV IMAGERY SEVERAL STRONG UPPER LEVEL
SHORTWAVES ARE PUSHING EWD THROUGH THE MEAN ZONAL FLOW. THESE
SHORTWAVES WILL WORK WITHIN SIGNIFICANTLY INCREASING INSTABILITY
OVER THE CAROLINA AND GA COASTAL PLAIN THROUGH THIS AFTN. PER
MODIFIED 12Z KCHS RAOB...LI/S WILL DROP TO -6 TO -7 WITH CAPES
EXCEEDING 2500 J/KG. IN PARTICULAR...CAPE IS ENHANCED IN THE -10
TO -30 DEG GROWTH ZONE WHILE H5 TEMPS ARE DOWN TO -12C. LOW LEVEL
JETTING IS STILL IN PLACE PER MODEL INITIALIZATIONS AND RAOBS
INDICATING 30-40 KT WINDS AT ARND 850MB. CONSIDERING THAT MUCH OF
THE CHS CWFA RECEIVED GOOD SUNSHINE THROUGH MOST OF THIS MORNING
AND RESIDUAL SFC BOUNDARIES ARE LYING AROUND MOST AREAS N OF
INTERSTATE 16...THE CHANCES FOR SHWRS/TSTMS WITH SEVERE POTENTIAL
WILL INCREASE THROUGH THE AFTN HOURS. 0-6 KM BULK SHEAR IS ARND
30-35 KT SO CLUSTERS OF STORMS ARE EXPECTED WITH THE GREATEST
HAZARDS BEING HAIL AND DMGG WINDS. HELICITIES ARE ON THE LOW END
OF THE TORNADIC THREAT SPECTRUM...INDICATING A NON-ZERO HAZARD...
BUT CHCS ARE QUITE LOW FOR ANY TORNADIC SUPERCELLS WITH MAINLY THE
ONLY SHOT BEING BOUNDARY COLLISIONS AND SEABREEZE EFFECTS. HAVE
TWEAKED POPS TO SHOW INCREASING PRECIP CHCS FROM W TO E TDA AND
HAVE INCLUDED ENHANCED SEVERE WORDING DUE TO RECENTLY ISSUED
SEVERE TSTM WATCH 244...IN EFFECT UNTIL 22Z. THE GREATEST SHOT AT
SEEING SEVERE WX /BEYOND THE CURRENT ACTIVITY ONGOING OVER FAR
INLAND SE GA/ WILL BE ALONG AND N OF INTERSTATE 16 WHERE
INSTABILITY WILL BE MOST ENHANCED...MOISTURE WILL BE DEEPEST
/PWATS OVER 1.4 INCHES/ AND THE AXES OF THE SHORTWAVES SWING
THROUGH.

TEMPS GENERALLY LOOK ON TRACK...EXPECTED TO REACH THE LOW-MID 80S
AND DEWPOINTS WILL GENERALLY RESIDE IN THE MID 60S ALTHOUGH
DEWPOINTS MAY INCREASE TO NEAR 70 LATER THIS AFTN BEHIND THE
SEABREEZE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SHOWERS AND TSTMS WILL PERSIST INTO THE EARLY EVENING AS THE
SUPPORTING SHORTWAVE EXITS OFF TO THE NORTH. LINGERING INSTABILITY
AND CONVECTIVE OUTFLOWS SHOULD KEEP ISOLATED TO SCATTERED SHOWERS
AND TSTMS GOING THROUGH AT LEAST MIDNIGHT...POSSIBLY LATER. THE
GREATEST COVERAGE LOOKS TO REMAIN ANCHORED ACROSS THE NORTHERN HALF
OF THE FORECAST AREA...ESPECIALLY FROM ALLENDALE AND HAMPTON
COUNTIES NORTHEAST THROUGH BERKELEY COUNTY. THE RISK FOR SEVERE
TSTMS WILL CONTINUE THROUGH THE EVENING HOURS...ESPECIALLY NORTH OF
INTERSTATE 16 SO WILL KEEP A MENTION OF LARGE HAIL AND DAMAGING
WINDS THROUGH MIDNIGHT. LOWS WILL RANGE FROM THE MID 60S WELL INLAND
TO THE LOWER 70S AT THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH LATE IN THE
WEEK..AS AN UNSETTLED WEATHER PATTERN PERSISTS ACROSS THE SOUTHEAST
STATES. ATLANTIC HIGH PRESSURE WILL KEEP WEAK SURFACE TROUGHING
AND A STALLED FRONTAL BOUNDARY LINGERING INLAND. TEMPERATURES WILL
REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD. AT THE UPPER
LEVELS...A SERIES OF SHORTWAVES WILL QUICKLY TRACK TOWARD THE EAST
COAST WEDNESDAY THROUGH FRIDAY. THE BEST CHANCE FOR ORGANIZED
THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...AS ONE OF THE
STRONGER SHORTWAVES APPROACHES THE REGION WHILE WEAK TO MODERATE
INSTABILITY IS IN PLACE.

A SURFACE WAVE WILL FOLLOW THE UPPER SHORTWAVE NORTHEAST EARLY
THURSDAY...WITH MODELS SUGGESTING DEEP LAYER MOISTURE COULD BE
REDUCED BEHIND THE SYSTEM. EXTENDED MODEL GUIDANCE INDICATES A
LOWER CHANCE OF SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON AS A RESULT.
JUST ENOUGH LINGERING MOISTURE AND WEAK INSTABILITY SUGGESTS A
SLIGHT CHANCE OF DIURNAL CONVECTION IS POSSIBLE WITH HELP FROM
SEABREEZE CONVERGENCE THURSDAY AFTERNOON/EVENING

ANOTHER STRONG SHORTWAVE WILL SHIFT INTO THE MID ATLANTIC AND
CAROLINAS LATER IN THE DAY THURSDAY AND INTO FRIDAY MORNING.
ASSOCIATED SURFACE LOW PRESSURE WILL TRACK NORTHEAST INTO THE MID
ATLANTIC REGION...DRAGGING A WEAK COLD FRONT SOUTHEAST. ALTHOUGH
MORE DRY AIR COULD INTRUDE INTO THE REGION ON FRIDAY WITH THIS
SYSTEM...THE UPPER LEVEL RIDGE WILL BE STRENGTHENING FROM THE
SOUTH AND LIKELY PREVENT THE FRONT FROM PROGRESSING INTO THE
FORECAST AREA. WILL ONLY MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE SOUTH CAROLINA ZONES...WHICH WILL
BE CLOSEST TO UPPER SHORTWAVE ENERGY AND ANY FRONTAL CONVERGENCE.
OTHERWISE...EXPECT FRIDAY TO BE AN UNSEASONABLY HOT DAY WITH HIGH
TEMPERATURES REACHING THE UPPER 80S TO AROUND 90 DEGREES.

SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY...WITH UPPER RIDGING
REMAINING STRONG ACROSS SOUTHERN ZONES AND SHUNTING MOST SHORTWAVE
ENERGY TO THE NORTH. THUS HIGH TEMPERATURES WILL AGAIN APPROACH 90
DEGREES AND ONLY A SLIGHT CHANCE FOR PRECIP WILL REMAIN ACROSS THE
NORTHERN COUNTIES.

BOTH LONG RANGE MODELS SUGGEST THE FRONT MAY BE ABLE TO FINALLY PUSH
SOUTHWARD INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. GFS IS MUCH
MORE AGGRESSIVE WITH PRECIP CHANCES ASSOCIATED WITH FRONTAL
PROGRESSION. CONFIDENCE IN THIS SCENARIO IS NOT HIGH...CONSIDERING
THAT PERSISTENT ABOVE NORMAL TEMPERATURES AND THE STRONG RIDGE TO
THE SOUTH COULD SAP THE FRONT OF MUCH OF ITS ENERGY. PREFER TO
INDICATE ONLY A SLIGHT CHANCE OF DIURNALLY DRIVEN
SHOWERS/THUNDERSTORMS SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE 18Z TAF
PERIOD FOR KCHS AND KSAV. YET WITH CONVECTION CONTINUING TO AFFECT
AREAS TO THE WEST OF BOTH TERMINALS...HAVE MAINTAINED CB GROUPS
WHILE INTRODUCING A TEMPO OF -TSRA FOR KCHS WHERE THE THREAT FOR
CONVECTION APPEAR HIGHER. WILL HAVE TO MONITOR RADAR TRENDS AND
OBS THIS AFTERNOON AS UNCERTAINTY REMAINS IN TIMING...INTENSITY
AND COVERAGE OF CONVECTION. BOTH TERMINALS CAN EXPECT GUSTY WINDS
IN/NEAR ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES/CEILINGS
OR LOWER AND WILL AMEND TAFS IF THESE CONDITIONS ARE EXPECTED. ANY
LINGERING CONVECTION IS EXPECTED TO DETERIORATE AFTER SUNSET THUS
NOT AFFECTING EITHER TERMINAL WHICH WILL ALLOW WINDS TO DROP TO 5
KNOTS OR BELOW. FOG POTENTIAL APPEARS LOW AS WINDS ARE NOT EXPECT
TO GO CALM AND CLOUD COVERAGE SHOULD HINDER FOG FORMATION. ANY
POTENTIAL CONVECTION FOR WEDNESDAY AFTERNOON/EVENING WILL BE
REEVALUATED AT THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH AT LEAST WEDNESDAY. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SATURDAY.

&&

.MARINE...
MAINLY CLEAR SKIES...ESP CLOSE TO THE COAST AND OVER THE COASTAL
WATERS...HAVE ALLOWED FOR DEEP MIXING THIS MRNG. WINDS ALOFT OF
30-40 KT HAVE BLENDED TWD THE SFC THIS MRNG. FOLLY BEACH AND CHAS
HARBOR HAVE BOTH REPORTED SUSTAINED WINDS ARND 15 KT WITH GUSTS
SLIGHTLY EXCEEDING 20 KT. AS MORE CLOUD COVER ENVELOPS THE WATERS
BY LATE THIS AFTN...WIND SPEEDS MAY SETTLE BACK A BIT...SO HAVE
INCREASED WIND SPEEDS BY A CATEGORY IN THE MRNG UPDATE. WAVE
HEIGHTS LOOK IN CHECK...BUT HAVE ALSO INCLUDED MENTION OF SEVERE
TSTM WATCH 244 IN EFFECT UNTIL 22Z.

ANOTHER MINOR NOCTURNAL SURGE APPEARS LIKELY TONIGHT WITH THE
CENTER OF ATLANTIC HIGH PRESSURE WILL CENTERED WELL EAST OF THE
REGION. SPEEDS AS HIGH AS 15 KT CAN BE EXPECTED WITH SEAS OF 2-4
FT WILL CONTINUE WITH A FEW 5 FT SEAS POSSIBLE ON THE OUTER EDGES
OF AMZ374.

WEDNESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE WILL REMAIN
IN PLACE SOUTH OF THE REGION...WITH A FRONTAL BOUNDARY LINGERING
ACROSS THE SOUTHERN MID ATLANTIC STATES. THIS WILL RESULT IN A
PERSISTENT SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS WEDNESDAY
THROUGH SATURDAY...DOMINATED MAINLY BY AFTERNOON SEABREEZE
CIRCULATIONS AND NOCTURNAL SURGES. WILL KEEP WINDS/SEAS BELOW
SMALL CRAFT ADVISORY THRESHOLDS AT THIS TIME. HOWEVER CONDITIONS
COULD APPROACH ADVISORY CRITERIA WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT AS SURFACE LOWS TRACKING TO THE NORTHEAST TIGHTEN
THE PRESSURE GRADIENT ACROSS THE WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     SCZ040-042>045-047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR
     AMZ330-350-352-354.

&&
Hazardous weather outlook, May 5, 9:35 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 AM EDT TUE MAY 5 2009

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-061030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-
1035 AM EDT TUE MAY 5 2009

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ374-061030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1035 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES ACROSS THE SOUTHEAST UNITED STATES. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE RISK FOR SEVERE THUNDERSTORMS WILL BE
GREATEST OVER LAND BUT THE RISK MAY SPREAD EAST TO THE OFFSHORE
GEORGIA COASTAL WATERS BY LATE AFTERNOON OR THIS EVENING.

THERE WILL ALSO BE A RISK FOR LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO WATER LIGHTNING. ANY THUNDERSTORMS WHICH DEVELOP WILL BE
CAPABLE OF DROPPING 1-2 INCHES OF RAIN... WHICH MAY RAPID REDUCE
VISIBILITY AND SIGNIFICANTLY IMPAIR MARINE NAVIGATION.

MARINERS ACROSS THE GEORGIA COASTAL WATERS SHOULD REMAIN ALERT
FOR POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR COAST GUARD BROADCASTS
FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 5, 10:01 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1101 AM EDT TUE MAY 5 2009

GAZ087-088-100-SCZ040-051530-
ALLENDALE-BULLOCH-JENKINS-SCREVEN-
1101 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL ALLENDALE...
SCREVEN...SOUTHEASTERN JENKINS AND NORTHWESTERN BULLOCH COUNTIES
THROUGH 1130 AM EDT...

AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MILLHAVEN TO FOUR POINTS...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF SYLVANIA TO 11 MILES NORTHWEST OF WESTSIDE...
MOVING EAST AT 30 MPH.

AREAS IN AND AROUND ALTMAN...CAPTOLO...DOVER...HILLTONIA...
HOPEULIKIT...HUNTERS...MIDDLEGROUND...MILLHAVEN...ROCKY FORD...
SCARBORO...SYLVANIA AND WOODCLIFF WILL BE IMPACTED THROUGH 1130 AM
EDT.

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Local storm report, May 5, 11:15 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 N GOOSE CREEK         33.05N 80.03W
05/04/2009  E0.88 INCH       BERKELEY           SC   PUBLIC

            DIME TO NICKEL SIZE HAIL LASTING FOR ABOUT FIVE MINUTES
            WAS REPORTED IN FOXBANK PLANTATION OFF HIGHWAY 52. TIME
            ESTIMATED BASED ON RADAR.

&&

JAQ
Local storm report, May 5, 11:16 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CARNES CROSSROAD        33.06N 80.09W
05/04/2009  E1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE REPORTED NEAR INTERSECTION OF
            HWY 17A AND HWY 176. TIME ESTIMATED BASED ON RADAR.

&&

JPC
Local storm report, May 5, 11:22 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1222 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 ENE CARNES CROSSROAD  33.08N 80.05W
05/04/2009  E1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE REPORTED ALONG CYPRESS GARDENS
            RD NEAR HIGHWAY 52. TIME ESTIMATED BASED ON RADAR.

&&

JPC
Special weather statement, May 5, 12:12 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
112 PM EDT TUE MAY 5 2009

GAZ087-051745-
JENKINS-
112 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 145 PM
EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
THRIFT...OR ABOUT 13 MILES NORTHEAST OF SWAINSBORO...MOVING EAST AT
25 MPH.

AREAS IN AND AROUND BUTTS...EMMALANE...MILLEN AND SCARBORO WILL BE
IMPACTED THROUGH 145 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 5, 12:24 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT TUE MAY 5 2009

SCZ042-043-051815-
HAMPTON-INLAND COLLETON-
124 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON AND EAST CENTRAL
HAMPTON COUNTIES THROUGH 215 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
WALTERBORO...OR ABOUT 9 MILES NORTH OF YEMASSEE...MOVING EAST AT 25
MPH.

AREAS IN AND AROUND ROUND O AND WALTERBORO WILL BE IMPACTED THROUGH
215 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 59 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
May 5, 1:12 PM EST to 1:13 PM EST
Where
Colleton County, 2.76 mi S of Cottageville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.890, -80.480

Law Enforcement reported a tree down on a powerline near the intersection of Round O Road and Ferret Lane 3 miles south of Cottageville, South Carolina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174549.